Alert archive / Montana / Areal Flood Advisories in 2012

Areal Flood Advisory 21, NWS Missoula, MT

August 20, 2012Flathead County, Montana

NWS Missoula, MT issued this areal flood advisory at Aug 20, 2012, 4:34 PM MDT for Flathead County, Montana. It was in force for 105 min.

The area

The outline as issued.

The facts

Issued
Aug 20, 2012, 4:34 PM MDT (22:34 UTC)
Expired
Aug 20, 2012, 6:19 PM MDT
In force
105 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Flathead County, MT

The radar

The Missoula radar (KMSX), 190 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2038 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

764 
WGUS85 KMSO 202234
FLSMSO

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MISSOULA MT
434 PM MDT MON AUG 20 2012

MTC029-210030-
/O.NEW.KMSO.FA.Y.0021.120820T2234Z-120821T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
434 PM MDT MON AUG 20 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SMALL STREAM FLOOD ADVISORY FOR...
  GOING-TO-THE-SUN ROAD AREA NEAR THE LOOP IN GLACIER PARK IN
  NORTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 630 PM MDT.

* AT 431 PM MDT DOPPLER RADAR INDICATED VERY HEAVY RAIN 4 MILES   
NORTHWEST OF LOGAN PASS...OR ABOUT 43 MILES NORTHEAST OF EVERGREEN. 
RAINFALL OF 0.50 INCHES IS POSSIBLE IN THE NEXT 30 MINUTES. THIS 
COULD CAUSE MUD AND DEBRIS FLOWS ON GOING TO THE SUN ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

&&

LAT...LON 4892 11400 4888 11403 4883 11397 4886 11383
      4882 11375 4879 11376 4874 11370 4862 11374
      4859 11367 4859 11355 4856 11350 4856 11351
      4856 11406 4894 11406

$$
1 follow-up statement
307 
WGUS85 KMSO 210019
FLSMSO

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MISSOULA MT
619 PM MDT MON AUG 20 2012

MTC029-210027-
/O.CAN.KMSO.FA.Y.0021.000000T0000Z-120821T0030Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD MT-
619 PM MDT MON AUG 20 2012

...THE SMALL STREAM FLOOD ADVISORY HAS BEEN CANCELLED FOR THE GOING 
TO THE SUN ROAD IN NORTHERN FLATHEAD COUNTY...

THE THUNDERSTORM WHICH PRODUCED HEAVY RAIN OVER THE GOING TO THE SUN 
ROAD IN GLACIER NATIONAL PARK HAS MOVED EAST OF THE AREA. NO FURTHER 
IMPACTS ARE EXPECTED.

LAT...LON 4892 11400 4888 11403 4883 11397 4886 11383
      4882 11375 4879 11376 4874 11370 4862 11374
      4859 11367 4859 11355 4856 11350 4856 11351
      4856 11406 4894 11406

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood advisory went out at Aug 20, 3:21 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 20, 3:21 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
321 PM MDT Mon Aug 20 2012

.DISCUSSION...

Anticipate mid summer warmth to continue across the Northern Rockies
through Tuesday, ahead of a weak Pacific storm system. Daytime
heating will allow thunderstorm development to continue mainly
across southwest Montana and central Idaho through this evening. The
previously mentioned Pacific storm system will bring thunderstorm
activity across the region on Tuesday. Some of the Tuesday afternoon
storms along the Continental Divide may produce brief gusty winds.
Otherwise, a mix of somewhat beneficial rainfall and periods of
lightning are the biggest concern at this time. Cooler temperatures
are expected on Wednesday, with high pressure drying the atmosphere
out through Thursday.

Friday a dry cold front moves through the area causing windy
conditions and possibly some dry thunderstorms. This is a strong
system, but there is very little moisture available for it to work
with, so not much precipitation is expected. However, there is a
potential for some dry thunderstorms along the southern edge of
the system near Butte and in Lemhi Co. Idaho. Otherwise, windy
conditions with this system will cause choppy conditions on area
lakes affecting boaters.

The one wet area with this storm will likely be Glacier National
Park on Friday. Snow levels look like they will remain above Logan
Pass for now, but those venturing into the back country should be
prepared for blustery, wet, cold weather in the mountains. Snow
levels will be around 7000 to 8000 feet.

Saturday conditions will improve between systems, but will be
cool. The next system will come early next week, but the forecast
confidence is low due to poor model agreement on timing. However,
this is setting up to be another relatively dry, windy system.

&&

.AVIATION...Showers and thunderstorms will be present across the
Northern Rockies, mainly south of MSO, through 21/0400Z. There is a
slight chance of showers or thunderstorms impacting KSMN or KBTM
during this time, with brief wind gusts developing. Otherwise,
conditions will become more favorable after 21/0400Z. Thunderstorms
will be more numerous and impact all area terminals after 21/1800Z,
with brief gusty winds and frequent lightning the main impact.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING from Noon MDT /11 AM PDT/ Tuesday to Midnight
     MDT /11 PM PDT/ Tuesday Night Eastern Lemhi County...
     Southern Clearwater Mountains...Western Lemhi County.

&&

Zumpfe/Leach
Aviation...Zumpfe

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:56 PM MDTSpecial Weather StatementMSOFlathead34 min

Nearby

Areal Flood Advisories in Montana, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.